Louisiana, 2011Flash Flood in Louisiana, September 27, 2011
September 27, 2011 · NWS JAN · 1 event in 1 county or zone
Multiple eastward moving storms along a stationary boundary caused flooding across northeast Louisiana. Roads became impassable in far northern portions of West Carroll Parish.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple eastward moving storms along a stationary boundary caused flooding across northeast Louisiana. Roads became impassable in far northern portions of West Carroll Parish.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 27, 3:02 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Sep 27, 3:02 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
402 AM CDT TUE SEP 27 2011
.SHORT TERM...ELEVATED THUNDERSTORMS HAVE ERUPTED ACROSS THE NW
PORTION OF THE CWA SINCE MIDNIGHT...BUT THEIR INTENSITY HAS BEEN
HELD IN CHECK FOR THE MOST PART. THE FOCUS OF THE FORECAST WILL BE
ON THE EVOLUTION OF THIS ACTIVITY (HEAVY RAIN/SOME HAIL)...THEN WHAT
MAY OCCUR LATER TODAY/TONIGHT AS ONE MORE DISTURBANCE MOVES OVER THE
AREA AND INTERACTS WITH THE STALLED SFC FRONT.
THE SFC FRONT WE HAVE BEEN TALKING ABOUT RECENTLY IS STALLED ALONG
I-20(MAYBE JUST A TAD SOUTH) AND IS THE LOW LEVEL FOCUS AS STRONG
THETA E ADV (WAA) IS OCCURRING OVER THE BOUNDARY. THE CORE OF THE
MOISTURE ADV IS JUST TO THE W OF THE CWA ALONG THE LA/AR
LINE...WHERE THE INITIATION OF THE STORMS ARE OCCURRING. FLOW ALOFT
IS PROPAGATING THE ACTIVITY TO THE ESE AND THE SETUP FOR TRAINING
CELLS IS NOW IN PLACE AND HEAVY RAINFALL WILL HAVE TO BE WATCHED
CLOSELY. STEEP LAPSE RATES ALSO EXIST AND SOME DIME/QUARTER HAIL IS
POSSIBLE. THIS LIMITING FACTOR NOW FOR SVR IS THAT THE EFFECTIVE
SHEAR IS ON THE LOW SIDE AND THE PURE NUMBER OF CELLS IS QUITE HIGH
AND MANY OF THE UPDRAFTS ARE COMPETING FOR INSTABILITY. THE RESULT
ARE SOMEWHAT MORE TAME CELLS AND MOSTLY SUB SEVERE HAIL.
FOR TODAY...THE LOW LEVEL MOISTURE ADV WILL CONTINUE INTO LATE
MORNING AND THUS THE ACTIVITY SHOULD CONTINUE FOR A PORTION OF
TODAY. GFS POP(PRECIP) GUID WAS NOT VERY GOOD AND HAVE RAISED MUCH
OF THE CENTRAL SECTIONS. SOME ADDITIONAL ADJ MAY BE NEEDED BY 6 AM
BASED ON THE SYSTEMS EVOLUTION/TRENDS. IT APPEARS AS THE RISK FOR
STRONG/SVR STORMS WILL REMAIN THE SAME THROUGH MIDDAY WITH HEAVY
RAIN BEING THE MAIN FOCUS. AT THIS POINT...WILL NOT ISSUE A FF
WATCH...BUT WILL CONTINUE TO MONITOR TRENDS AND WILL ISSUE ONE IF
NEEDED.
BY LATER AFTERNOON AND TONIGHT...THERE SHOULD BE SOME PERIOD WHERE
THE ACTIVITY DIMINISHES. HOWEVER...THERE WILL BE ANOTHER MID/UPPER
LEVEL DISTURBANCE TO MOVE OVER FOR TONIGHT WHICH WILL INSTIGATE MORE
ACTIVITY. AGAIN...LAPSE RATES WILL BE STEEP AND DECENT INSTABILITY
WILL EXIST...ESPECIALLY FOR ANY AREA THAT DOES NOT GET IMPACTED MUCH
BY THE EVOLUTION OF THE CURRENT ACTIVITY. THERE MAY BE MORE UPPER
LEVEL SUPPORT DURING THIS PERIOD FOR SOME STRONGER UPDRAFTS AS THE
COLD CORE OVER CENTRAL TX NEARS AND PROVIDES COOLER TEMPS ALOFT AND
SOME POTENTIAL VORTICITY. AT THIS TIME...WILL MENTION THE RISK FOR A
FEW STRONG STORMS AND 1 OR 2 SVR CELLS. THIS POTENTIAL WILL BE MORE
FOR THE I-20 CORRIDOR AND LOCATIONS SOUTH. THE RISK LOOKS TO BE
DIME/QUARTER HAIL WITH SOME RISK FOR DMG WINDS. MOST ACTIVITY SHOULD
BE ELEVATED...BUT THERE SEEMS TO BE SOME POTENTIAL FOR SFC BASED
ACTIVITY FOR LATER TODAY INTO THE OVERNIGHT.
AS FOR TEMPS...TODAY WILL BE VERY TOUGH DUE TO THE EVOLUTION OF THE
MORNING ACTIVITY AND JUST HOW LONG THINGS WILL LINGER AND WHAT
CLOUDS ARE LEFT OVER. I FOLLOWED CLOSE TO THE GFS GUID WITH SOME
LOWERING OF TEMPS FOR CENTRAL SECTIONS. I WILL REVIEW THIS AGAIN AND
LOWER IF CONVECTIVE/CLOUD TRENDS SUPPORT LOWER READINGS. FOR THE
REST OF THE PERIODS...GFS GUID SEEMED RIGHT ON AND FOLLOWED.
NORTHERN SECTIONS WILL BE COOLER WITH SOME UPPER 50S EXPECTED FOR
WED/THU MORNINGS...OTHER AREAS WILL BE IN THE 60S.
IF SOME CLEARING CAN OCCUR ACROSS THE NORTH TONIGHT...SOME DENSE FOG
MAY DEVELOP AS THESE AREAS WOULD HAVE WET GROUND AND COOL SFC
CONDITIONS ON THE NORTH SIDE OF THE SFC BOUNDARY. THIS IS JUST
SOMETHING TO THINK ABOUT AND I WILL PASS ALONG TO THE NEXT SHIFTS.
/CME/
.LONG TERM...(THURSDAY THROUGH TUESDAY)...LONG RANGE MODELS AND
ENSEMBLES GENERALLY AGREE THAT THE CUT OFF LOW OVER THE UPPER
MISSISSIPPI VALLEY WILL BE PICK UP AND REPLACED BY ANOTHER CLOSED
UPPER LOW...FARTHER EAST OVER THE NORTHEAST CONUS DURING THE PERIOD.
THIS WILL HELP TO BRING SOME DRYER AND A COOLER AIRMASS FOR THIS
COMING WEEKEND. BEFORE THEN MODELS STILL HAVE SOME MINOR DIFFERENCES
FOR THE THURSDAY FRONT QUASI-STATIONARY FRONTAL BOUNDARY OVER THE
SOUTH...WHICH GETS PUSHED TO THE SOUTH OF THE REGION.
FOR THURSDAY AND FRIDAY...AS NOTED ABOVE THE MODELS HAVE SOME
MINOR DIFFERENCES ON THE POSITION OF THE QUASI-STATIONARY FRONT FOR
THURSDAY. SO WENT WITH A COMPROMISE OF THE EURO AND GFS FOR AROUND
SOUTHERN MISSISSIPPI. NOT EXPECTING ANY SHOWERS FOR THURSDAY WITH THE
SOUTHWARD MOVE OF THE QUASI-STATIONARY FRONT. A STRONGER COLD FRONT WILL
COME INTO THE REGION FOR FRIDAY AND PUSH THE OTHER WEAKER FRONT INTO
THE GULF. A COOL AIRMASS WILL COME INTO THE REGION FOR THIS WEEKEND.
HIGHS ON THURSDAY WILL BE IN THE MIDDLE 80S TO LOWER 90S. LOWS FOR
EARLY FRIDAY WILL BE IN THE MIDDLE 50S TO LOWER 60S. WE WILL START
TO COOL A LITTLE ON FRIDAY WITH THE STRONGER COLD FRONT WITH HIGHS
FROM THE UPPER 70S TO THE LOWER 80S.
FOR SATURDAY THROUGH TUESDAY...WE WILL GET THE COOLING AND DRYING
AFFECTS OF A COOLER AIRMASS. PRECIPITABLE WATER WILL BE AROUND ONE
HALF INCH OR LESS IN THIS DRY AIRMASS. HIGHS WILL BE GENERALLY IN
THE 70S. WITH LOWS IN THE 40S AND 50S. THE AIRMASS WILL HAVE SOME
RECOVERY ON TUESDAY AS THE PRECIPITABLE WATER RECOVERS AT .75 TO
AROUND 1.3 INCHES.
AS FAR AS TEMPS ARE CONCERN HAVE GONE WITH A BLEND OF
ENSEMBLES...MEX AND GMOS GUIDANCE...EXCEPT WENT CLOSE TO THE COOLER RAW
GFS GUIDANCE ON NIGHTLY LOWS FROM FRIDAY NIGHT THROUGH MONDAY NIGHT.
/17/
&&
.AVIATION...A COMPLEX TAF FORECAST WILL EXIST THIS MORNING AS ALL
CATEGORIES WILL BE REPRESENTED. THE CONVECTIVE TRENDS ARE BEING
WATCHED AND WILL TIME THE ACTIVITY AS BEST AS POSSIBLE. OTHER
RESTRICTIONS WILL FLUCTUATE...BUT WILL TREND TOWARD IMPROVING
CONDITIONS BY AFTERNOON. MORE STORM ACTIVITY WILL BE POSSIBLE FOR
CENTRAL AND SOUTHERN SECTIONS TONIGHT AND WILL MENTION THIS. THE
NORTHERN SITES MAY HAVE SOME DENSE FOG RISK AND WILL TREND TOWARD
SOME MVFR/IFR CONDITIONS LATE. /CME/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 86 66 86 58 / 55 49 16 0
MERIDIAN 84 64 86 57 / 62 56 18 0
VICKSBURG 86 62 87 56 / 33 42 11 0
HATTIESBURG 91 72 89 62 / 20 40 21 8
NATCHEZ 88 68 85 61 / 20 36 12 3
GREENVILLE 83 58 85 60 / 29 19 0 0
GREENWOOD 83 58 86 59 / 30 21 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
CME/17/
Hazardous weather outlook, Sep 26, 8:59 PM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
959 PM CDT MON SEP 26 2011
ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>043-047>049-
053-054-059>062-280300-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON-
HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-
CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
959 PM CDT MON SEP 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND SOUTHWEST MISSISSIPPI.
.DAY ONE...TONIGHT AND TUESDAY
A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZED
HAIL...ALONG WITH LOCALLY HEAVY RAINFALL...WILL BE POSSIBLE AFTER
MIDNIGHT FOR AREAS GENERALLY WEST OF THE INTERSTATE 55 CORRIDOR. A
STALLED FRONT ALONG HIGHWAY 84 WILL HELP FOCUS NEW STORMS FROM THE
WEST BETWEEN 3 AND 6 AM AND THESE WILL PERSIST INTO TUESDAY MORNING.
LOCALLY HEAVY RAINS OF 2 INCHES ARE POSSIBLE WHERE STORMS MOVE
REPEATEDLY OVER ONE LOCATION. THESE STORMS SHOULD BUILD TOWARD
THE SOUTHEAST ALONG THE FRONT DURING THE BALANCE OF THE DAYLIGHT
HOURS BEFORE WEAKENING.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE TONIGHT INTO TUESDAY MORNING.
MSZ018-019-025>033-036>039-044>046-050>052-055>058-063>066-
072>074-280300-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-
NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-
CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
959 PM CDT MON SEP 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND MAINLY
EASTERN MISSISSIPPI.
.DAY ONE...TONIGHT AND TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH SUNDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.
40
In the hours before
Special weather statement, Sep 27, 2:20 AM CST, 1 hour 50 minutes before
MSZ019-025-035-036-270850-
SUNFLOWER MS-LEFLORE MS-HUMPHREYS MS-HOLMES MS-
320 AM CDT TUE SEP 27 2011
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT TUE SEP 27 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
WAS LOCATED OVER BELZONI AT 320 AM CDT...MOVING EAST AT 30 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTHWESTERN HOLMES...NORTHERN HUMPHREYS...EXTREME
SOUTHWESTERN LEFLORE AND EXTREME SOUTH CENTRAL SUNFLOWER COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3331 9028 3308 9026 3309 9061 3327 9061
TIME...MOT...LOC 0820Z 269DEG 27KT 3318 9050
MRM
Special weather statement, Sep 27, 2:41 AM CST, 1 hour 29 minutes before
MSZ036-270910-
HOLMES MS-
341 AM CDT TUE SEP 27 2011
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
341 AM CDT TUE SEP 27 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
WAS LOCATED OVER TCHULA AT 342 AM CDT...MOVING EAST AT 30 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN CENTRAL HOLMES COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3328 9000 3306 9001 3309 9033 3327 9032
TIME...MOT...LOC 0842Z 272DEG 27KT 3318 9021
MRM
Special weather statement, Sep 27, 2:45 AM CST, 1 hour 25 minutes before
LAZ007-008-270915-
MOREHOUSE LA-WEST CARROLL LA-
345 AM CDT TUE SEP 27 2011
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
345 AM CDT TUE SEP 27 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
WAS LOCATED 3 MILES NORTH OF GALION AT 345 AM CDT...MOVING EAST AT 30
MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTHWESTERN WEST CARROLL AND NORTHEASTERN MOREHOUSE
PARISHES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3300 9143 3277 9147 3281 9183 3299 9183
TIME...MOT...LOC 0845Z 277DEG 33KT 3289 9172
MRM
Special weather statement, Sep 27, 3:35 AM CST, 35 minutes before
MSZ036-037-042-043-271005-
ATTALA MS-MADISON MS-HOLMES MS-YAZOO MS-
435 AM CDT TUE SEP 27 2011
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
435 AM CDT TUE SEP 27 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 4 MILES SOUTHEAST OF MIDWAY AT 435 AM CDT...MOVING EAST AT 30
MPH.
PEOPLE IN EAST CENTRAL YAZOO...EXTREME SOUTH CENTRAL HOLMES...NORTH
CENTRAL MADISON AND EXTREME SOUTHWESTERN ATTALA COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3292 8989 3268 8995 3278 9027 3295 9020
TIME...MOT...LOC 0935Z 287DEG 25KT 3283 9012
MRM
Special weather statement, Sep 27, 4:07 AM CST, 3 minutes before
MSZ049-050-271035-
SCOTT MS-RANKIN MS-
507 AM CDT TUE SEP 27 2011
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
507 AM CDT TUE SEP 27 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 4 MILES SOUTHWEST OF PISGAH AT 507 AM CDT...MOVING EAST AT 35
MPH.
PEOPLE IN NORTHEASTERN RANKIN AND WESTERN SCOTT COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3252 8962 3229 8964 3235 8993 3255 8988
TIME...MOT...LOC 1007Z 273DEG 31KT 3242 8989
MRM
Special weather statement, Sep 27, 4:10 AM CST, 0 minutes before
MSZ043-271040-
MADISON MS-
510 AM CDT TUE SEP 27 2011
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
510 AM CDT TUE SEP 27 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 3 MILES NORTHWEST OF GLUCKSTADT AT 510 AM CDT...MOVING EAST
AT 35 MPH.
PEOPLE IN CENTRAL MADISON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3266 8979 3247 9002 3248 9024 3266 9022
TIME...MOT...LOC 1010Z 276DEG 29KT 3256 9012
MRM
Flash Flood, West Carroll
- When
- September 27, 4:10 AM CST to 6:00 AM CST
- Where
- West Carroll County, 0.68 mi ENE of Chickasaw to 1.54 mi NW of Oak Grove Roberts Ar
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.974, -91.309
A few roads were under water and impassable in the far northern portion of the parish.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Lightning Strike in Arizona, September 27, 201112 injured · $205,000 · 2 events
- Hail and Damaging Winds in Georgia, September 27, 2011$182,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Mississippi, September 27 to 28, 2011$56,000 · 1 in hail · 11 events
- Flash Flooding and Flooding in Pennsylvania, September 27 to 29, 2011$35,000 · 20 events
- Hail and Damaging Winds in Texas, September 27, 2011$60,000 · 1 in hail · 7 events
- Flash Flooding and Flooding in New York, September 27 to 29, 2011$20,000 · 50 kt wind · 8 events
- Flood in Ohio, September 27 to 28, 2011$25,000 · 1 event
- Lightning Strike in Arkansas, September 27, 2011$25,000 · 1 event
- Hail and Damaging Winds in South Carolina, September 27, 20112 in hail · 12 events
- Hail and Damaging Winds in Georgia, September 27 to 28, 2011$5,000 · 1 in hail · 9 events
- Flash Flooding in Pennsylvania, September 27, 20117 events
- Damaging Winds in South Carolina, September 27 to 28, 2011$4,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339813.